img-download-app
img-download-app

The nurse is creating a care plan for a patient with idiopathic thrombocytopenia purpura (ITP), an autoimmune condition. Which of the following nursing interventions should be included?

Explanation

• In idiopathic thrombocytopenia purpura (ITP), an autoimmune condition, the body begins attacking platelets, putting the patient at risk for bleeding

• The first line treatment for ITP is corticosteroids to dampen the immune response and increase the platelet count. Corticosteroid treatment will raise blood glucose levels, so blood glucose will need to be monitored during treatment

• Straining during defecation will cause a rise in intracranial pressure. A rise in ICP in a patient with thrombocytopenia increases the risk of an intracranial bleed. Stool softeners will decrease straining

• Incorrect: ITP is an autoimmune disorder that creates antibodies against platelets. Transfusing donor platelets is ineffective because they will be destroyed

• Incorrect: Coughing and deep breathing also raise ICP

• Incorrect: Aspirin decreases platelet aggregation, which increases the risk of bleeding. Aspirin is contraindicated in patients with ITP

Visit our website for other NCLEX topics now!